Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 258, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2002, 4:45 PM CDT for Dade County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2002, 4:45 PM CDT (21:45 UTC)
- Expired
- Aug 12, 2002, 5:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dade County, MO
The radar
The Springfield radar (KSGF), 58 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS53 KSGF 122145 SVRSGF MOC057-122230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 444 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DADE COUNTY IN MISSOURI * UNTIL 530 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOCKWOOD...OR 21 MILES SOUTHWEST OF STOCKTON...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... DADE COUNTY. THE TOWNS OF SYLVANIA...NEOLA AND ARCOLA ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IF ON OR NEAR STOCKTON LAKE...GET OUT OF THE WATER AND MOVE INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM LAT...LON 3747 9415 3735 9399 3756 9366 3757 9391 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:25 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 2:25 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT MON AUG 12 2002 HEAVY RAINFALL AND SEVERE WEATHER POTENTIAL WILL HIGHLIGHT FORECAST. MESOSCALE VORTICITY CENTER APPARENT ON SATELLITE AND PROFILERS WAS PUSHING INTO SOUTHWEST MISSOURI THIS AFTERNOON. CONVECTION WAS INCREASING ACROSS SOUTHERN MISSOURI AHEAD OF THIS SYSTEM. WATER VAPOR IMAGERY ALSO DEPICTS A POTENT SHORTWAVE COMING ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A COLD FRONT STRETCHED FROM NORTHWEST IOWA TO WESTERN KANSAS. MODELS SIMILAR WITH EVOLUTION OF THE UPPER TROUGH BUT DIFFER ON TIMING OF THE FRONTAL PASSAGE. WILL FOLLOW CLOSER TO THE ETAS DEPICTION OF THE FRONTAL POSITION AND PRECIPITATION AXIS. FOR THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE VORTICITY CENTER AS IT PUSHES EAST ACROSS SOUTHERN MISSOURI. AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION...BUT A WEAK WIND FIELD WILL PRECLUDE SIGNIFICANT ACTIVITY THIS EVENING. OVERNIGHT...STORMS WILL DEVELOP ALONG THE COLD FRONT OVER CENTRAL AND EASTERN KANSAS. ACTIVITY WILL BE ENHANCED AS AREA COMES UNDER INFLUENCE OF RIGHT ENTRANCE REGION OF THE 250 MB JET...AND STRONG LEVEL MOISTURE CONVERGENCE. ACTIVITY WILL LIKELY ORGANIZE INTO A LINEAR TYPE CONVECTIVE COMPLEX AS THE SHORTWAVE SWINGS INTO THE CENTRAL PLAINS. THE STORM COMPLEX WILL SHIFT INTO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI LATE TONIGHT AND EARLY TUESDAY. WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAINFALL AMOUNTS ARE LIKELY. ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE HIGH...I HAVE ISSUED A FLOOD WATCH WEST OF A NEOSHO TO OSCEOLA LATE TONIGHT AND TUESDAY MORNING. IF 2-4 INCH AMOUNTS MATERIALIZE...LOCALIZED FLOODING PROBLEMS WILL BE LIKELY. ACTIVITY WILL SPREAD SOUTHEAST INTO SOUTHERN MISSOURI TUESDAY MORNING AS THE FRONT SAGS SOUTH. CONVECTION WILL BE ON A WEAKENING TREND DURING THE MORNING BEFORE HEATING OF THE DAY INTENSIFIES THE ACTIVITY OVER SOUTH CENTRAL MISSOURI ALONG THE FRONT. ISENTROPIC LIFT OVER THE FRONT COMBINED WITH DECENT UPPER JET DYNAMICS...WILL SUPPORT WIDESPREAD SHOWERS AND CLOUDS BEHIND THE FRONT. THIS WILL KEEP TEMPERATURES CONSIDERABLY COOLER. PLEASANT WEATHER EXPECTED WEDNESDAY AS A SURFACE HIGH BUILDS INTO THE AREA. THE UPPER PATTERN WILL FLATTEN DURING THE LATE WEEK WITH A SHORTWAVE PROGGED TO APPROACH THE REGION FRIDAY. THIS ALONG WITH A REMNANT FRONTAL BOUNDARY LIFTING NORTH COULD SPARK SOME CONVECTION. SO I WILL CONTINUE TO MENTION RAIN CHANCES FRIDAY. THANKS FOR THE COORDINATION ICT AND HPC. ISC GRIDS ARE OUT. .SGF...FLOOD WATCH FOR LATE TONIGHT AND TUESDAY MORNING FOR SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI NORTHWEST OF A LINE FROM NEOSHO TO OSCEOLA. FOSTER
In the hours before
Special weather statement, Aug 12, 1:00 PM CDT, 3 hours 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON AUG 12 2002 ...A FEW SEVERE THUNDERSTORMS AND LOCALIZED FLOODING POSSIBLE... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS AND DAMAGING WINDS UP TO 70 MPH. HEAVY RAINFALL OF TWO TO THREE INCHES AND LOCALIZED FLOODING. * AREAS AFFECTED AND TIMING... WEST OF A JOPLIN TO OSCEOLA LINE AFTER 11 PM...AND WEST OF A SPRINGFIELD TO VERSAILLES LINE AFTER 2 AM. * SPOTTER ACTIVATION OUTLOOK... ACTIVATION MAY BE NEEDED FROM LATE THIS EVENING THROUGH THE EARLY MORNING HOURS OVER SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI. * DISCUSSION... A VIGOROUS STORM SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH SOUTHEAST KANSAS AND THE MISSOURI OZARKS TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP LATE TONIGHT OVER EASTERN KANSAS...AND MOVE INTO SOUTHWEST MISSOURI DURING THE EARLY MORNING HOURS OF TUESDAY. INCREASING WINDS ALOFT WILL SUPPORT THE POTENTIAL OF DAMAGING WIND GUSTS. ABUNDANT MOISTURE POOLING ALONG THE FRONT WILL INCREASE THE RISK OF HEAVY RAINFALL AND LOCALIZED FLOODING. * EXTENDED OUTLOOK THROUGH MONDAY... THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL CONTINUE TUESDAY MAINLY EAST OF A SPRINGFIELD TO ROLLA LINE...AS THE COLD FRONT PUSHES ACROSS THE REGION. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.